Alert archive / Texas / Special Weather Statements in 2023

Special Weather Statement, NWS Austin/San Antonio, TX

April 5, 2023Bastrop County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 5, 2023, 11:30 PM CDT for Bastrop County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2023, 11:30 PM CDT (04:30 UTC)
Expired
Apr 6, 2023, 12:15 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.75 in
Wind
40

County Bastrop County, TX

The radar

The Ft Hood radar (KGRK), 52 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS84 KEWX 060430
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 PM CDT Wed Apr 5 2023
 
TXZ192-193-208-060515-
Caldwell TX-Bastrop TX-Travis TX-
1130 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern
Caldwell, southeastern Travis and northwestern Bastrop Counties
through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 8 miles north of Lockhart, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Austin, Lockhart, Elgin, Manor, Uhland, Mustang Ridge, Niederwald,
Cedar Creek, Wyldwood, Hornsby Bend, Webberville, Garfield, Maha,
Cedar Hills, Butler, Mendoza and McDade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3046 9746 3046 9744 3044 9742 3044 9740
      3042 9738 3042 9736 3034 9720 2990 9767
      2996 9778 2999 9776 3002 9771 3004 9773
      3047 9748
TIME...MOT...LOC 0430Z 215DEG 34KT 3000 9768 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 5, 6:25 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 6:25 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
625 PM CDT Wed Apr 5 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 214 PM CDT Wed Apr 5 2023

Much drier air has filtered in behind the cold front early this
afternoon with dewpoints tanking into the 10s and 20s. This will
result in critical fire weather conditions despite some morning
rainfall over portions of the Red Flag Warning. Northerly winds of
15-25 mph with some gusts up over 30 mph will be common through the
early evening with minimum relative humidity values falling between
5% and 20%. Fire weather concerns should rapidly diminish after 4pm
when the RFW is set to expire as sfc winds relax due to a weakening
pressure gradient. We will quickly follow our fire concerns with
rain/flooding concerns into the next 24-36 hours.

Tonight and Thursday, expect northeasterly flow to continue at the
surface, but flow between 850mb and 200mb will be southwesterly.
This will lead to a textbook overrunning type setup with a series of
shortwaves rippling through the flow at 500mb over South-Central
Texas through the duration of the short term forecast period. This
will result in rounds of rain and thunderstorms with locally heavy
rain/low chance of flooding rain possible, especially over the
Coastal Plains, where guidance continues to depict the possibility
of totals in the 2-4" range through Friday morning. At this point,
severe weather is not expected, however, there does appear to be an
outside chance for a small hail report or two over the southern Rio
Grande Plains (south of Highway 90) on Thursday afternoon, with SPC
placing this region in a Marginal Risk (Level 1 of 5) for hail.
Additionally, with regard to the flooding threat, WPC does place the
Coastal Plains in a Day 1 Slight Risk ERO, with a Slight Risk
extending to the I-35 Corridor on Thursday.

Much cooler temperatures can also be expected for Thursday, as
overcast skies and cooler air filters into the area. Rain-cooled air
will also contribute to a lack of warming through the day, with
nearly steady temperatures in the upper 50s to around 60 through the
day Thursday. Thursday night will feature continued rounds of
showers and storms with temperatures falling into the upper 40s to
mid 50s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 214 PM CDT Wed Apr 5 2023

The frontal boundary will remain stalled near the coast and
isentropic upglide over the boundary will produce showers and
thunderstorms across the CWA Friday. Most of the locally heavy rain
will have ended as some drier air moves in from the northeast. An
additional half inch of rain will be possible in some places east of
I-35. The boundary will become progressive again Friday afternoon and
rain chances will decrease through the evening. Dry weather will
return by Saturday morning. We expect rainfall totals for the event
to be 1/4" to 1/2" over the southern Edwards Plateau and Rio Grande
Plains, 1" to 2" over the Hill Country, 2" to 3" over the I-35
corridor, and 3" to 4" over the Coastal Plains. WPC has included our
Coastal Plains counties in the Marginal Excessive Rain Outlook for
Friday. High pressure will move across the region over the weekend
keeping the weather dry into the start of next week. Temperatures
will warm each day Saturday through next Wednesday. Easter Sunday
will be partly cloudy and a little cool with temperatures a few
degrees below normal. Dry weather will continue into the work week
and temperatures will reach the middle 80s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Apr 5 2023

The South-Central Texas I-35 TAF sites (KAUS, KSAT, KSSF) will see
deteriorating flight conditions later tonight through the end of the
TAF period (Thursday night) as rain and convection advances across
the region from the southeast. Ceilings and visibility will be
expected to gradually lower with the prevailing rain and occasional
thunderstorms to MVFR overnight then eventually IFR to near LIFR
during Thursday into Thursday night. With occasional thunderstorm
activity, have elected to go with VCTS at the sites rather than any
prevailing thunderstorm groups. Moderate northerly breezes should
continue of around 10 to 15 knots through the period.

KDRT will remain VFR through tonight and for most of Thursday with
increasing mid to high level clouds. MVFR ceilings are to develop
late Thursday afternoon towards the end of the TAF period from the
southeast. Additionally, shower chances gradually uptick Thursday
afternoon into Thursday where have elected to keep vicinity shower
chances within the TAF. Thunderstorm may be possible but overall
confidence is too low to insert into this TAF at this time. Winds
will generally trend out of the east to east-northeast around 5 to
10 knots at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  57  51  59 /  50  80  80  80
Austin Bergstrom Intl Airport  51  57  50  58 /  60  90  80  80
New Braunfels Muni Airport     52  57  52  60 /  70  90  90  90
Burnet Muni Airport            49  57  49  57 /  20  70  70  70
Del Rio Intl Airport           55  68  56  65 /   0  40  50  70
Georgetown Muni Airport        49  57  49  57 /  40  80  80  80
Hondo Muni Airport             52  60  53  61 /  40  80  80  80
San Marcos Muni Airport        51  57  51  59 /  70  90  90  90
La Grange - Fayette Regional   54  60  54  59 /  80  90  90  90
San Antonio Intl Airport       52  58  52  60 /  60  90  80  90
Stinson Muni Airport           53  59  54  61 /  60  90  90  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...05
Aviation...Brady
Hazardous weather outlook, Apr 5, 6:28 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
628 PM CDT Wed Apr 5 2023

TXZ171>173-183>194-202>209-217>225-228-062330-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
628 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms are possible tonight across the
coastal plains region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday night, multiple rounds of showers and
thunderstorms are expected. Isolated strong storms are possible
across most of south central Texas on Friday. Heavy rains are
possible mainly along and east of the I-35 corridor. Minor
flooding may become possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 5, 10:50 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1050 PM CDT Wed Apr 5 2023

TXZ207-221-060430-
Guadalupe TX-Wilson TX-
1050 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of south central
Guadalupe and western Wilson Counties through 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Leming, or 10 miles southwest of Floresville, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floresville, St. Hedwig, Elmendorf, La Vernia, New Berlin, Sutherland
Springs and Canada Verde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2911 9840 2923 9831 2944 9814 2945 9812
      2948 9812 2942 9781 2935 9786 2898 9827
TIME...MOT...LOC 0350Z 218DEG 35KT 2907 9831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY
Local storm report, Apr 5, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1113 PM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             7 WNW FLORESVILLE       29.16N 98.26W
04/05/2023  E0.88 INCH       WILSON             TX   PUBLIC

            NICKEL SIZED HAIL.

&&
Special weather statement, Apr 5, 11:16 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1116 PM CDT Wed Apr 5 2023

TXZ221-222-060500-
Karnes TX-Wilson TX-
1116 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southwestern Karnes
and south central Wilson Counties through MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Falls City, or 13 miles northeast of Campbellton,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Karnes City, Falls City, Cestohowa, Hobson, Coy City, Paweleville,
Deweesville, Pana Maria and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2891 9821 2912 9795 2889 9778 2877 9808
TIME...MOT...LOC 0415Z 236DEG 13KT 2886 9812

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY
Local storm report, Apr 5, 11:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 PM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             MARTINDALE              29.84N 97.84W
04/05/2023  E1.25 INCH       CALDWELL           TX   PUBLIC

            HAIL COVERING THE GROUND. MOST OF IT NICKEL
            SIZED OR LESS, A FEW HAIL STONES LARGER THAN
            AN INCH MIXED IN.

&&

29
Special weather statement, Apr 5, 11:26 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1126 PM CDT Wed Apr 5 2023

TXZ207-208-223-060515-
Guadalupe TX-Caldwell TX-Gonzales TX-
1126 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Guadalupe and northern Gonzales Counties
through 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kingsbury, or 13 miles southeast of Seguin, moving
northeast at 30 mph. Another storm was located to the east from
Palmetto State Park to Gonzales, also moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Leesville, Oak
Forest, Newtonville, Belmont, Little New York, Thompsonville, Ottine
and Monthalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2963 9714 2957 9721 2936 9784 2937 9785
      2938 9784 2938 9787 2944 9796 2984 9738
      2977 9730 2964 9713
TIME...MOT...LOC 0425Z 234DEG 24KT 2950 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, Apr 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 PM CDT Wed Apr 5 2023

TXZ192-193-208-060515-
Caldwell TX-Bastrop TX-Travis TX-
1130 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern
Caldwell, southeastern Travis and northwestern Bastrop Counties
through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 8 miles north of Lockhart, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Lockhart, Elgin, Manor, Uhland, Mustang Ridge, Niederwald,
Cedar Creek, Wyldwood, Hornsby Bend, Webberville, Garfield, Maha,
Cedar Hills, Butler, Mendoza and McDade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 9746 3046 9744 3044 9742 3044 9740
      3042 9738 3042 9736 3034 9720 2990 9767
      2996 9778 2999 9776 3002 9771 3004 9773
      3047 9748
TIME...MOT...LOC 0430Z 215DEG 34KT 3000 9768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:37 PM CDTSpecial Weather StatementEWXLavaca38 min
Apr 5, 9:39 PM CDTSpecial Weather StatementEWXLee66 min
Apr 5, 9:50 PM CDTSpecial Weather StatementEWXWilson40 min
Apr 5, 9:51 PM CDTSpecial Weather StatementEWXAtascosa39 min
Apr 5, 9:53 PM CDTSpecial Weather StatementEWXGonzales52 min
Apr 5, 10:00 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca23 min
Apr 5, 10:02 PM CDTSpecial Weather StatementEWXLee43 min
Apr 5, 10:03 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson42 min
Apr 5, 10:07 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson15 min
Apr 5, 10:36 PM CDTSpecial Weather StatementEWXCaldwell, Guadalupe39 min
Apr 5, 10:38 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Karnes, Wilson28 min
Apr 5, 10:41 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca31 min
Apr 5, 10:47 PM CDTSpecial Weather StatementEWXFayette43 min
Apr 5, 10:50 PM CDTSpecial Weather StatementEWXWilson40 min
Apr 5, 10:54 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe39 min
Apr 5, 11:16 PM CDTSpecial Weather StatementEWXKarnes44 min
Apr 5, 11:26 PM CDTSpecial Weather StatementEWXGonzales49 min
Apr 5, 11:32 PM CDTSpecial Weather StatementEWXGuadalupe43 min
Apr 5, 11:33 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson35 min
Apr 5, 11:43 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Gonzales20 min
Apr 6, 12:10 AM CDTSpecial Weather StatementEWXCaldwell50 min
Apr 6, 12:12 AM CDTSpecial Weather StatementEWXLavaca48 min
Apr 6, 12:13 AM CDTSpecial Weather StatementEWXFayette47 min
Apr 6, 12:41 AM CDTSpecial Weather StatementEWXAtascosa, Frio49 min
Apr 6, 3:30 AM CDTSpecial Weather StatementEWXAtascosa45 min
Apr 6, 5:51 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson4 hr
Apr 6, 6:42 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes4 hr
Apr 6, 6:48 AM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Apr 6, 7:31 AM CDTSpecial Weather StatementEWXComal44 min
Apr 6, 8:14 AM CDTSpecial Weather StatementEWXBexar46 min
Apr 6, 8:45 AM CDTSpecial Weather StatementEWXKendall45 min
Apr 6, 8:47 AM CDTSpecial Weather StatementEWXGonzales43 min
Apr 6, 9:20 AM CDTSpecial Weather StatementEWXBlanco40 min
Apr 6, 9:32 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Karnes, Lavaca, Wilson3 hr
Apr 6, 12:54 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
Apr 6, 2:00 PM CDTSpecial Weather StatementEWXKarnes45 min
Apr 6, 2:27 PM CDTAreal Flood AdvisoryEWXBastrop, Travis, Williamson3 hr
Apr 6, 2:28 PM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes3 hr
Apr 6, 3:57 PM CDTFlash Flood Warning Considerable damage threatEWXGonzales, Karnes, Wilson4 hr

Nearby

Special Weather Statements in Texas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.